Welcome to the Pain Management Forum. Congratulations on the weight loss. I am guessing you feel so much better in every way.
I am uncomfortable suggesting if you can or cannot stop taking the patch. You've done a great job reducing your meds. I would not want you to get into a bad situation at this point.
Follow your physician's instructions and consult with your pharmacist. We forget that the pharmacists are the experts in drugs and their actions and interactions. In most instances they know more then the physician about medications.
We do have an "Ask a Pharmacist" Forum that you can find by clicking on the word forum on the blue banner on the top pf this page. If you need help finding it please let me know. We also have an "Ask a Nurse" Forum, although she may give you the same suggestion I have, consult with your physician and pharmacist.
Please let us know how you are doing. Best of Luck to You!
Don't even think about stopping the buprenorphine patch cold-turkey. It's one of the more difficult medications to detox from due its very long half-life of some 36 hours. For that matter, it's never a good idea to stop any opiate cold-turkey since part of withdrawal is skyrocketing blood pressure. Not all doctors - pain management or not - are well-educated on opiate detox methods.
I'm a little unclear about which patch you're still using - is it fentanyl or buprenorphine? If you're still on the fentanyl, don't switch to the bupe since bupe withdrawal is even worse than fentanyl. Have a serious talk with your doctor and if you don't think he can come up with a workable detox schedule for you, consult an addictionologist. It's not that you're an addict, it's just that addiction specialists are more knowledgeable in the area of detox.
There really isn't any way to totally escape withdrawal, but if your doctor tapers you slowly, it's doable with minimal discomfort. Expect to experience some insomnia, RLS (restless leg syndrome - soaking in hot baths temporarily helps that), and possibly nausea, diarrhea and flu-like symptoms. Many people also experience a certain amount of depression as they detox and for the first few weeks of no medication. This is temporary. It will go away but if it's debillitating there is no shame in asking for an anti-depressant.
Also expect to have rebound pain. Generalized pain is just another lovely part of detox, but it too is only temporary. It's just one of those things you have to grit your teeth and get through. You have to be just as disciplined and passionate about your detox program as you are about losing weight. It's not always easy when your pain escalates along with all the other withdrawal symptoms and that bottle of pills starts calling, "Just one little pill and the misery will be gone."
Congratulations on your decision to discontinue opiate therapy and also for your remarkable weight loss. :-)
I have had fentaly 50 or 75 every 48 hours as well as a ton of other stuff incl roxis for breakthrough after a major spinal surgery.
I dropped the fentaly and went back to morphine which is a huge cut though still strong.
Do research and read. I dropped all opiates aburtply last Aug way too fast with everything else incl benzo which I have to say is worse than opiates but all at once not a great method and dangerous.
Start tapering and dont do cold turkey. I had done cold turkey before after other surgeries from oxycontin, etc and never had a problem. Somehow your body becomes dependent; in the states we are all grouped and labeled addicts.
Go slow and set a plan, get informed and just do it.
Good luck and take care. Although other times I have dropped a ton of rather strong meds at once and bounced back this was entirely different.
Thank you so very much for all your invaluable information! I have to share with you something that happened since my post-which answered part of my question the VERY hard way!!!
As I mentioned-my skin is really getting reactive to these patches. When I was due for a replacement-I put it on the "other arm" in a place that was not irritated. The next day-OH boy-itch! So-I moved it. I made sure it was still sticking and I even added a bit of surgi-tape to be sure. The next evening-I went to bed around midnight. At about 1:30 am I woke up with that weird leg/teeth grinding withdrawal symptom! I thought "Hmm? Why would this be? I have my patch on!" I was half away and felt for the patch-it was there..and I drifted off again. Then at 2:15-ish..RED ALARM! I was awake and my legs were twitching and I was feeling bad.
I went to the bathroom and took a look at my arm in the light. The patch had LIFTED. Nothing but air underneath really-stuck only by the edges. :( Clearly it had been lifted for quite some time...judging from the horrible symptoms.
I realized "OMG! I am having withdrawal symptoms!!" I ran downstairs and got a fresh patch on ASAP. I then ran a hot bath-and soaked. This is NOT something I would usually do for an extended time considering heat and patches should not be combined. But I knew I needed to relax and hopefully allow the meds back into my system.
I was up well after the sun came up. What a nightmare feeling!! I have had mild symptoms before-but never that. I was scared and my heart goes out to anyone who has felt this!!
It was not until about 10am the next day (after about the third bath) that I finally started to drift without jerking awake with that horrible soul gnawing feeling!
So-got it! NO cold turkey for me!! I will see if I can get a referral to a pain mgmt doc who knows what they are doing.
Someone had asked if it was bupe or fentanyl patch-it is the bupe patch I am on. AKA "Trans Tec" patch.
Thanks again all-I really appreciated the very excellent information and support.
Have you ever tried placing your patch on your ribcage? That location works well for me with the fentanyl patch. Also look into using Tegaderm covers to help keep it on. Nexcare bandages work very well and are available in large elbow and knee sizes. A little trick you can try for the allergic reaction is to ask your doctor for a steroid nasal spray like Flonase. Squirt a bit on the area you'll be placing the patch, let dry then apply the patch. I got that one from a nurse who works in a nursing home. Elderly patients with very thin skin have terrible trouble with various patch medications, and the nasal sprays made a big difference.
If you start getting withdrawal symptoms again, try using heating pads on your legs instead of the hot baths so you can avoid heating the patch up too much. You definitely don't want to go from withdrawal to overdose. Best of luck to you!
Sometimes we have to learn the hard way...even when we are not trying. :o) I am sorry to hear about your experience but you now have your answer.
I too had horrid skin reactions to a patch medication. I tried them every where and even was RXed a cream that should have reduced the reaction. I've also tried the nasal spray to the skin and I am already on several allergy medications. Nothing helped! The reaction increased the longer I exposed my skin to the adhesive...until one day I was covered with hives and in systemic trouble. So please be cautious.... and be cautious with the hot baths.
Please let us know how you are doing.